Gaining more weight as my dose increases...makes no sense! :-/

Hey peeps, i'm a newbie to the site. I was diagnosed a year ago with underactive thyroid following several fainting episodes, extreme tiredness and inability to function. I started on 50mg levothyroxine then increased to 75mg in Feb this year and a few weeks ago to 100mg. Before treatment my weight was between 9 and 9.7 stone. Now i am 10.8! I eat sensibly and not too much at all and i exercise but it seems i'm piling it on from nowhere. Just wondered if anyone else experienced this as i was expecting weight loss not gain :(

4 Replies

  • Hiya. How do you feel? Are you symptomatic? Is it possible that you're not on enough levo? Or was your levo raised because you were still symptomatic? As always, your blood test results will help you figure out whether you're on enough medicine, so if you know them you can post them here and someone will interpret them.

    One of the most frustrating things with thyroid treatment for me is that it's not straightforward as in the hypo and hyper symptoms can be so similar, for example being hypo can make you gain weight but sometimes the treatment can make you gain weight (I think because your metabolism returns to normal so your appetite can increase). I'm on t3 as well as t4 and although I have lost weight sometimes I get really hungry and I'm insatiable, which will lead to weight gain if I'm not careful.

    The good news is that that amount of weight gain shouldn't be too hard to deal with, especially since sometimes it is due to water weight - I get very swollen when I'm hypo - so when you're on enough meds you may find the weight melts off as soon as the fluid subsides.

  • I'm on NDT and have increase in weight since starting it, Ive put on over 2 stone, I lose weight when I'm hypo, everyone is just different

  • Hi Weight often associated with Free T3, often we need this and thyroxine. I would say you urgently need a test for all 3, but no use until been on the new dose for 6 weeks. Be sure to have a print out with the ranges and keep.

    It is possible to be over treated and have the symptoms of HYpo but in fact be hyper. However, I think in your case, it is probably just getting the dose right, it does have to be done slowly.Things should vastly improve when you are stable.

    Best wishes,


  • Thank you so much for the replies i didn't know anything about T3 :) Yes my levo was increased as i still had all the symptoms, i appear less tired for a few weeks each time my dose is increased but then all the symptoms come back to what i started out with when i was first diagnosed last year. I was asked to have 3 monthly blood tests and these are my results from my print outs, all are for TSH levels with range of 0.25 - 4.0. I also had a FT4 result on the first test:


    August 2012 - TSH 7.13 (Above)

    - FT4 - 14.0 (Normal - in range)

    50mg Levo:

    November 2012 - 2.19

    Feb 2013 - 7.68

    75mg Levo:

    June 2013: 1.99

    Sept 2013: 3.44

    I still had all the extreme tired, fatigued, unable to concentrate, feeling faint symptoms and pattern looks like i would be out of range and underactive again by next blood test so i went back to the doctors and asked for a dose increase. Have been on 100mg for 2 weeks and felt amazing initially but already feeling the tiredness creeping back so soon! I also seem to have constant low blood pressure of about 90-100 over 60-70 and i quite often feel like my blood sugar levels drop.

    Does TSH include T3 and T4 levels?

You may also like...